Arizona, 2011Damaging Winds in Arizona, July 2, 2011
July 2, 2011 · NWS PSR · 2 events in 1 county or zone
Isolated thunderstorms developed across portions of the central Arizona deserts on the 2nd of July. The storms generated strong and damaging microburst winds in the greater Phoenix area during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $128,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed across portions of the central Arizona deserts on the 2nd of July. The storms generated strong and damaging microburst winds in the greater Phoenix area during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 2, 10:45 AM MST, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 2, 10:45 AM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1045 AM MST SAT JUL 2 2011
.SYNOPSIS...
THE HOTTEST WEATHER SO FAR THIS YEAR IS EXPECTED TODAY AS HIGH
PRESSURE ALOFT STRENGTHENS OVER THE SOUTHWESTERN UNITED STATES. GUSTY
WINDS FROM THE SOUTHEAST AND EAST AND BLOWING DUST ARE EXPECTED IN
THE SOUTH-CENTRAL ARIZONA DESERT INCLUDING THE GREATER PHOENIX AREA
BY THIS EVENING. HUMIDITY WILL INCREASE WITH AN INCREASING CHANCE OF
MOSTLY LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS BY SUNDAY
AND THE 4TH OF JULY. BLOWING DUST IS EXPECTED IN THE DESERT AREAS
AHEAD OF THE THUNDERSTORMS. IT WILL NOT BE AS HOT BEGINNING SUNDAY.
A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS
WILL PERSIST THROUGH THE END OF THIS COMING WEEK.
&&
.DISCUSSION...
...NEAR RECORD HIGH TEMPERATURE EXPECTED TODAY...FOLLOWED BY AN
INCREASE IN HUMIDITY AND NOT AS HOT WEATHER...
THERE WAS SOME CLOUDINESS FROM THE EAST-SOUTHEAST MOVING ACROSS
SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA THIS
MORNING WHILE IT WAS SUNNY OVER SOUTHWEST ARIZONA AND SOUTHEAST
CALIFORNIA. DESPITE THE CLOUDINESS...TEMPERATURES WERE GENERALLY 4
TO 10 DEGREES WARMER IN SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER
PHOENIX AREA LATE THIS MORNING COMPARED WITH THE SAME TIME
YESTERDAY. MEANWHILE...IT WAS GENERALLY 3 TO 6 DEGREES WARMER IN
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING YUMA AND EL
CENTRO. DEW POINT TEMPERATURES WERE GENERALLY 2 TO 6 DEGREES HIGHER.
WIND WAS GENERALLY LIGHT MOSTLY FROM THE EAST AND SOUTHEAST.
THE HIGH PRESSURE SYSTEM ALOFT OVER NEW MEXICO IS BECOMING STRONGER
WITH THE HOTTEST WEATHER SO FAR THIS YEAR AND NEAR RECORD HIGH
TEMPERATURES EXPECTED TODAY. THE HIGH PRESSURE SYSTEM WILL BECOME
ESTABLISHED NEAR THE 4 CORNERS AND FILTER SOME MOISTURE INTO OUR
AREA BY TONIGHT WITH A MORE SIGNIFICANT INCREASE IN MOISTURE SUNDAY
AND THE 4TH OF JULY.
THUNDERSTORMS THAT DEVELOP TO OUR EAST ARE EXPECTED TO SEND STRONG
GUSTY OUTFLOW WINDS AND BLOWING DUST INTO THE SOUTH-CENTRAL ARIZONA
DESERT AREAS LATE THIS AFTERNOON AND THIS EVENING AND POSSIBLY AS
FAR WEST AS LA PAZ COUNTY AFTER THAT THIS EVENING. IF THERE ARE ANY
THUNDERSTORMS FROM THE HIGHER TERRAIN TO THE EAST THAT MOVE WEST
OVER THE SOUTH-CENTRAL ARIZONA DESERT AREAS THIS EVENING...THEY
WOULD BE QUITE ISOLATED WITH VERY LITTLE IF ANY RAINFALL IN MOST
AREAS.
PREVIOUS DISCUSSION...
INCREASE IN MONSOONAL MOISTURE IS ALREADY EVIDENT ON THE LATEST IR
SATELLITE IMAGES...WITH MID CLOUDS DEVELOPING FURTHER NORTHWESTWARD
INTO SE AZ. THE MOISTURE IS DUE TO THE INCREASING SOUTHEASTERLY FLOW
BETWEEN A STRONG ANTICYCLONE ATOP AZ/NM AND AN INVERTED TROUGH/VORT
MAX NEAR THE SONORA/CHIHUAHUA BORDER.
EXCESSIVE HEAT WILL CONTINUE TO BE THE BIG CONCERN FOR TODAY.
FORECAST MAX TEMP OF 116 DEGREES IN PHOENIX WOULD TIE THE RECORD FOR
THE DAY AND WOULD BE THE WARMEST DAY SINCE JULY 22 2006. TONIGHT THE
ATTENTION TURNS TO THE POTENTIAL FOR THUNDERSTORMS...MAINLY ACROSS
THE HIGHER TERRAIN EAST OF PHOENIX. POPS WERE INCREASED ROUGHLY 5 TO
10 PERCENT PER THE LATEST TRENDS IN THE SREF. ALTHOUGH MOST SPOTS
WILL NOT SEE RAINFALL THIS EVENING...LOCAL WRF CONTINUES TO SUGGEST
THAT A STRONG OUTFLOW BOUNDARY WILL PROPAGATE INTO THE PHOENIX METRO
AREA THIS EVENING. ANY STRONG WINDS WILL LIKELY BE ACCOMPANIED BY
AREAS OF BLOWING DUST IN THE LOWER DESERTS.
A SIGNIFICANT COOL DOWN IS EXPECTED SUNDAY AS BOTH THE GFS AND ECMWF
SHOW DEEPER MOISTURE WORKING ITS WAY NORTHWARD INTO THE SONORAN
DESERT. FORECAST HIGH TEMPERATURES WERE WEIGHTED HEAVILY TOWARDS THE
ECMWF AND WERE GENERALLY LOWERED 3 TO 5 DEGREES. ALTHOUGH HEAT
INDICES ABOVE 105 DEGREES ARE EXPECTED SUNDAY...LOCAL EXCESSIVE HEAT
CRITERIA WILL NOT BE MET AND THE WARNING WAS TRIMMED BACK IN
TIME...ENDING EARLY SUNDAY MORNING. LOW-LEVEL MIXING RATIOS IN
EXCESS OF 8 G/KG WILL SUPPORT ISOLATED TO SCATTERED THUNDERSTORMS
DURING THE AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING WINDS IN EXCESS OF 40 MPH AND BLOWING DUST WITH
REDUCED VISIBILITIES. LATEST GUIDANCE IS HINTING THAT THE ACTIVITY
WILL CONTINUE WESTWARD OVERNIGHT AND INTO EARLY MONDAY MORNING
ACROSS SE CA.
ANOTHER ACTIVE DAY EXPECTED FOR THE 4TH OF JULY. STRONG MOISTURE
FLUX WILL AGAIN SUPPORT SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS. GUIDANCE IS LIKELY FAILING TO ACCOUNT FOR THE
PRESENCE OF CONVECTION AND TEMPERATURES APPEAR TO BE TOO HIGH.
OFFICIAL FORECAST IS AGAIN WEIGHTED HEAVILY TOWARDS THE COOLER
ECMWF...RESULTING IN A DROP OF 5 TO 7 DEGREES FROM THE PREVIOUS
FORECAST.
TUE-SAT...CONDITIONS WILL REMAIN FAVORABLE FOR THUNDERSTORM ACTIVITY
THROUGH MUCH OF THE WEEK AS THE MONSOON HIGH REMAINS POSITIONED TO
OUR NORTH AND EAST. LATEST GFS/ECMWF ALSO SUGGEST THAT CONVECTION
MAY BE ENHANCED BY A CONTINENTAL PV FRACTURE TUE-THU. SLIGHTLY
WARMER AND DRIER CONDITIONS ARE EXPECTED LATE IN THE WEEK AS THE
FLOW BECOMES MORE SOUTHWESTERLY AHEAD OF A TROUGH ALONG THE WEST
COAST.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA AIRFIELDS...EAST AND
SOUTHEAST WINDS WILL INCREASE AND PREVAIL THROUGHOUT THE
DAY...ESPECIALLY THIS EVENING DUE TO A STRENGTHENING PRESSURE
GRADIENT. ISOLATED THUNDERSTORMS ARE ANTICIPATED OVER THE HIGHER
TERRAIN OF EASTERN ARIZONA AND THERE IS POTENTIAL FOR OUTFLOW WINDS
TO AFFECT THE PHOENIX AREA AFTER 00Z...IN ADDITION TO THE BREEZINESS
ALREADY ANTICIPATED. THUNDERSTORMS ARE NOT EXPECTED TO SURVIVE OVER
THE PHOENIX AREA...HOWEVER THERE IS A CHANCE FOR LOWERED VISIBILITIES
NEAR 4-5SM WITH SOME BLOWING DUST OR HAZE DUE TO THE STRONG OUTFLOWS
AND HAVE INCLUDED A TEMPO GROUP DUE TO THE UNCERTAINTY OF EXACT
TIMING.
SOUTHWEST ARIZONA AND AND FAR SOUTHEAST CALIFORNIA INCLUDING
KIPL...AND KBLH AIRFIELDS...
DIURNAL WIND PATTERNS ARE EXPECTED THROUGHOUT THE DAY WITH MODELS
INDICATING A GULF SURGE DEVELOPING AFTER 06Z TONIGHT BRINGING
ENHANCED SOUTH AND SOUTHEAST BREEZINESS. REMNANT MID TO HIGH LEVEL
CLOUDS FROM DISTANT THUNDERSTORMS WILL LIKELY MOVE IN LATE TONIGHT
AS WELL.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
A MONSOON PATTERN WILL BE IN PLACE NEXT WEEK WITH A FOUR CORNERS
HIGH LEADING TO EAST AND SOUTHEAST FLOW ALOFT. THERE WILL BE AT
LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY. THERE WILL BE
FLUCTUATIONS IN HUMIDITIES FROM DAY TO DAY BUT OVERALL...MINIMUM
HUMIDITIES ARE EXPECTED TO REMAIN AT OR ABOVE 15 PERCENT THROUGH
WEDNESDAY BEFORE SLOWLY DECLINING. SIMILAR TRENDS CAN BE EXPECTED IN
THE MAX HUMIDITIES. AS IS TYPICAL...MOST STORMS WILL PRODUCE MORE
WIND THAN RAIN BUT WETTING RAIN WILL BE POSSIBLE WITH INDIVIDUAL
THUNDERSTORMS.
&&
.CLIMATE...
DAYTIME HIGHS TODAY ARE FORECAST TO THREATEN DAILY RECORD HIGHS
AT A NUMBER OF LOCATIONS. FORECAST HIGHS AND RECORD VALUES AT
SELECTED STATIONS ARE POSTED BELOW.
STATION RECORD HIGH/YEAR FORECAST HIGH TODAY
PHOENIX 116/2001 116
YUMA 117/1937 117
GILA BEND 120/2001 118
BLYTHE 119/2001 118
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...EXCESSIVE HEAT WARNING UNTIL 5 AM MST SUNDAY AZZ022-023-027-028.
EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 8 PM MST THIS
EVENING AZZ020-021-026.
EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 5 AM MST
SUNDAY AZZ025.
CA...EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 8 PM PDT THIS
EVENING CAZ031>033.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...ELLIS/HIRSCH
AVIATION...CDEWEY
FIRE WEATHER...AJ
CLIMATE...DG/PIHazardous weather outlook, Jul 2, 5:52 AM MST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
552 AM MST SAT JUL 2 2011
AZZ022-023-027-028-031300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
552 AM MST SAT JUL 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY AND TONIGHT FOR NEAR
RECORD TEMPERATURES. THERE ALSO IS AN ELEVATED THREAT OF GUSTY WINDS
FROM DISTANT THUNDERSTORMS THIS EVENING...WHICH HAVE THE POTENTIAL TO
PRODUCE AREAS OF BLOWING DUST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MUCH OF
THE WEEK. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED
HEAVY RAIN...OCCASIONAL LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH
AND BLOWING DUST.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020-021-025-026-CAZ031>033-031300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
552 AM MST SAT JUL 2 2011 /552 AM PDT SAT JUL 2 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY AND TONIGHT FOR NEAR
RECORD TEMPERATURES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MUCH OF
THE WEEK. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED
HEAVY RAIN...OCCASIONAL LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH
AND BLOWING DUST.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ030-031300-
JOSHUA TREE NATIONAL PARK-
552 AM PDT SAT JUL 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MUCH OF
THE WEEK. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED
HEAVY RAIN...OCCASIONAL LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH
AND BLOWING DUST.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ024-031300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
552 AM MST SAT JUL 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON
AND THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED
HEAVY RAIN...OCCASIONAL LIGHTNING AND WIND GUSTS IN EXCESS OF 40 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MUCH OF
THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Jul 2, 1:08 PM MST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
108 PM MST SAT JUL 2 2011
AZZ021>023-026>028-030100-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...BOUSE...QUARTZSITE...SALOME...BUCKEYE...
LAKE PLEASANT...MORRISTOWN...NEW RIVER...TONOPAH...WICKENBURG...
CAREFREE...CAVE CREEK...CHANDLER...FOUNTAIN HILLS...GILBERT...
GLENDALE...MESA...PEORIA...PHOENIX...SCOTTSDALE...SUN CITY...TEMPE...
DATELAND...TACNA...WELLTON...GILA BEND...APACHE JUNCTION...
CASA GRANDE...COOLIDGE...AND FLORENCE
108 PM MST SAT JUL 2 2011
...STRONG GUSTY WINDS LATE THIS AFTERNOON OR THIS EVENING WITH
BLOWING DUST POSSIBLE IN THE DESERT AREAS...
SCATTERED THUNDERSTORMS OVER THE HIGHER TERRAIN TO THE EAST OF THE
GREATER PHOENIX AREA ARE EXPECTED TO MOVE WEST ACROSS SOUTHERN GILA
COUNTY AND THE TONTO NATIONAL FOREST FOOTHILLS THIS AFTERNOON.
MOST OF THESE THUNDERSTORMS ARE EXPECTED TO DISSIPATE AS THEY MOVE
INTO THE DESERT AREAS. HOWEVER...STRONG GUSTY OUTFLOW WINDS FROM THE
THUNDERSTORMS ARE EXPECTED TO SPREAD FROM EAST TO WEST ACROSS THE
DESERT INCLUDING THE GREATER PHOENIX AREA LATE THIS AFTERNOON OR THIS
EVENING. SOME OF THE WINDS COULD GUST TO OVER 40 MPH.
THESE WINDS ARE EXPECTED TO RESULT IN SOME BLOWING DUST ESPECIALLY
IN THE OPEN DESERT AREAS WHERE A DUST STORM IS POSSIBLE LATE THIS
AFTERNOON OR THIS EVENING. THIS INCLUDES MARICOPA COUNTY...NORTHWEST
AND NORTH-CENTRAL PINAL COUNTY...AND POSSIBLY EVEN LA PAZ AND YUMA
COUNTIES.
IF YOU SEE A DUST STORM APPROACHING OR GET CAUGHT IN ONE...PULL OFF
TO THE SIDE OF THE ROAD AS FAR AS SAFELY POSSIBLE...PUT YOUR VEHICLE
IN PARK...TAKE YOUR FOOT OFF THE BRAKE PEDAL...AND TURN YOUR LIGHTS
ALL THE WAY OFF.
IT WOULD BE WISE TO SECURE LOOSE OBJECTS TO PROTECT THEM FROM THE
WIND. THE WIND COULD ALSO MAKE DRIVING DIFFICULT ESPECIALLY FOR HIGH
PROFILE VEHICLES.
STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT
WEATHER.GOV/PHOENIX
AZZ024-030100-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
INCLUDING THE CITIES OF...GLOBE...MIAMI...SAN CARLOS...SUPERIOR...
TOP-OF-THE-WORLD...ALSO INCLUDING APACHE...BARTLETT...CANYON...
HORSESHOE...ROOSEVELT...AND SAGUARO LAKES
108 PM MST SAT JUL 2 2011
...THUNDERSTORMS...SOME WITH DRY LIGHTNING AND STRONG GUSTY WINDS...
SCATTERED THUNDERSTORMS FROM THE EAST ARE EXPECTED TO MOVE WEST
ACROSS SOUTHERN GILA COUNTY AND THE TONTO NATIONAL FOREST FOOTHILLS
THIS AFTERNOON. ALTHOUGH SOME RAIN IS EXPECTED WITH SOME OF THE
STORMS...RAIN IS EXPECTED TO BE RELATIVELY ISOLATED. SOME LOCATIONS
WITH LIGHTNING ARE EXPECTED TO REMAIN DRY. THE DRY LIGHTNING IN
COMBINATION WITH STRONG GUSTY WINDS TO OVER 40 MPH COULD INCREASE THE
FIRE DANGER.
IT WOULD BE WISE TO SECURE LOOSE OBJECTS TO PROTECT THEM FROM THE
WIND. THE WIND COULD ALSO MAKE DRIVING DIFFICULT ESPECIALLY FOR HIGH
PROFILE VEHICLES.
STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT
WEATHER.GOV/PHOENIX
ELLIS
Special weather statement, Jul 2, 2:11 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
211 PM MST SAT JUL 2 2011
AZZ023-024-028-022145-
MARICOPA AZ-PINAL AZ-
211 PM MST SAT JUL 2 2011
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 245 PM MST
AT 207 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR APACHE JUNCTION...MOVING SOUTHWEST AT 25
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PHOENIX MESA GATEWAY AIRPORT AND MESA...
QUEEN CREEK...
GILBERT AND CHANDLER HEIGHTS...
SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
LAT...LON 3317 11153 3323 11174 3343 11182 3353 11161
3334 11138
TIME...MOT...LOC 2111Z 055DEG 22KT 3336 11158
INIGUEZSpecial weather statement, Jul 2, 2:44 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
244 PM MST SAT JUL 2 2011
AZZ023-024-028-022215-
MARICOPA AZ-PINAL AZ-
244 PM MST SAT JUL 2 2011
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 315 PM MST
AT 237 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG OUTFLOW WINDS FROM DISTANT THUNDERSTORMS STRETCHING FROM NEAR
FOUNTAIN HILLS SOUTH TO CHANDLER AND EAST TOWARD QUEEN CREEK. THE
LEADING EDGE OF THESE STRONG WINDS WAS MOVING WEST AND SOUTH AT 20
MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED.
LOCATIONS IMPACTED INCLUDE...
CHANDLER...
TEMPE AND ARIZONA STATE UNIVERSITY...
FOUNTAIN HILLS...
SCOTTSDALE...
SUN LAKES...
BAPCHULE...
AHWATUKEE...
SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
LAT...LON 3307 11157 3314 11192 3336 11203 3365 11191
3370 11167 3341 11166 3327 11141
TIME...MOT...LOC 2142Z 070DEG 18KT 3332 11178
INIGUEZThunderstorm Wind, Maricopa
- When
- July 2, 3:00 PM MST
- Where
- Maricopa County, 3 mi ESE of Mesa
- Measured
- 43 kt (49 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 33.403, -111.772
Isolated high based thunderstorms developed during the afternoon over portions of the greater Phoenix area. The storms generated strong downburst winds which tore the limbs off of trees. At 3 pm a woman was injured by a large falling tree limb at the Superstition Springs Mall in Mesa. The winds were estimated to be gusting up to 50 mph.
Thunderstorm Wind, Maricopa
- When
- July 2, 3:50 PM MST to 3:55 PM MST
- Where
- Maricopa County, 3.86 mi E of Phoenix Turf Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $128,000
- Reported by
- NWS Employee
- Coordinates
- 33.627, -112.013
Isolated high based thunderstorms developed over the northern portions of the greater Phoenix area during the afternoon hours on the 2nd of July. The storms generated gusty damaging microburst winds which toppled 17 power poles near 32nd street and Greenway road. The wind gusts were estimated to be near 50 knots.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, July 2, 2011$134,000 · 2 in hail · 74 events
- Tornado and Hail in Kansas, July 2, 20112 injured · $108,000 · EF0 · 13 events
- Flash Flooding and Flooding in Indiana, July 2 to 3, 2011$162,000 · 61 kt wind · 18 events
- Hail in Wyoming, July 2, 2011$250,000 · 1.75 in hail · 3 events
- Flooding and Hail in Missouri, July 2 to 4, 2011$37,000 · 1.75 in hail · 31 events
- Flash Flood and Hail in Kansas, July 2, 2011$62,000 · 76 kt wind · 18 events
- Flash Flooding and Hail in Illinois, July 2 to 3, 2011$55,000 · 52 kt wind · 11 events
- Damaging Winds in Georgia, July 2, 2011$44,000 · 50 kt wind · 3 events
- Damaging Winds in Texas, July 2, 2011$30,000 · 56 kt wind · 4 events
- Tornadoes and Flash Flooding in Wyoming, July 2, 2011EF0 · 18 events
- Flash Flood and Hail in Indiana, July 2 to 3, 20112 in hail · 16 events
- Hail and Damaging Winds in Alabama, July 2, 2011$17,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310560, 310543.